High white count after being on antibiotics for 3 weeks
My daughter is 16 yrs old. She has had many health issues but most recently she has had chronic infections since having her gall bladder removed a couple months ago, although the doctor doesn't think it is related to the surgery. She has had other infections before the surgery also, but they would go away with antibiotics. This time she had strep throat, then an ear infection, and her white count was 15 ( normal is 4-11) after one antibiotic didn't work after a week, they gave her an antibiotic shot in her butt and gave her another prescription for a stronger antibiotic for another 10 days- After all that her throat feels better but she is still all stuffed up and feels sick still, her white count is still 12.8 . They now want her to do a ct scan of her sinus and think it could be allergies and gave her a steroid shot, but I am concerned that her white count should not still be that high after all those antibiotics. Also my mom had leukemia as a child. If she had something like cancer would her white count not go down at all? or could it go down a little like hers? I don't know all the symptoms, I just know she is always sick and antibiotics have a hard time getting rid of her infections. Any feedback is appreciated.
Is your daughter seeing an ENT Specialist who also treats allergy problems? In my opinion this sounds like nothing like cancer, i.e. Leukemia; definitely pure infection or infection secondary to allergies.
No she hasn't seen an ENT specialist because she's never had problems with allergies or chronic/persistent infections before. What I am concerned with is the fact that her infections don't respond well to antibiotics and her white count is still high after 3 different kinds of antibiotics over 3 weeks time.
Sometimes it is difficult to target the organism that is causing the infection. It is possible that the organism is NOT a bacterium, but a virus or fugus, in which case it will NOT respond to ATBs. Were cultures done? Viral and/or fungal panel done? (this is labwork)
If she had not responded to ATBs, etc. in months, then I would be concerned. Any other labs abnormal than the wbc count?
Recommendations: an ENT Specialist or ID Specialist (Infectious Disease)
Welcome to the MedHelp forum!
If antibiotics are not really helping then your daughter does not have bacterial infection. It can be viral or fungal or it can be exposure to mold causing this. Check your home for things like a leaking pipe, a damp wall, a dark closet having dampness at the back, damp floor under the rug etc.
Other than this your daughter could be having allergy or maybe cystic fibrosis. Any inflammation in the body such as IBS, rheumatoid arthritis, chronic illness etc can also raise the count.
It is difficult to comment beyond this at this stage. Do consult your doctor. Take care!
Thanks for all your feedback!
I have now taken her to an ENT and do not feel better as they say they want her to have surgery and this is the only sinus infection i can remember her having! She's only had sinus symptoms for a month! no deviated septum or anything- just inflammation most likely caused by infection. I have been told to get a second opinion, even by the radiologist who read her CT scan. I feel better that maybe her white count is up because this sinus infection is still there- and all the other feedback on here also. The radiologist said that it may be because sinus infections are hard to treat with antibiotics because of the lack of blood flow in that area. And I am having her tested for allergies including mold to check that out. Thank you for your help- I will switch to the sinus (or related) forum now I think.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.